Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Very high blood pressure

My brother has high blood pressure and had a stroke at the beginning of the year, and then a couple of months he had a very bad car accident. The doctor's told him he was border line diabetic, as well. My question is this, does he really need to be taking 3 blood pressure meds? One of the pills he takes makes his leg hurt very bad, and he doesn't know which one it is. I have told him to go talk to the doctor, but it's a money issue with him. He really can't afford the visit and doesn't have any insurance. The following is a list of the meds he is taking: Metformin--Diabetes 2 med Enalapril--Blood Pressure Spironolact--Blood Pressure Hydralazine--Blood Pressure Metoprolol--Heart Plavix--Stroke Med
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
  User's Response
's  Response
All of these medications have different functions--the Enalapril or Vacotec is an ACE inhiboter Spironolact is a diruretic (to get rid of fluid build up) Hydralazine is a smooth muscle relaxer for the heart and it relaxes and is used in conjunction with other hypertention meds. Metoprolol is a selective beta1 receptor blocker (often prescribed as Toprol). You may have heard this type of medication referred to as a beta-blocker. Inderal is the most common--it slows the heart rate down, thus decreasing the force of blood pressure. It is not unusual at all for docs to prescripe several different medications for 1 condition. Obviously they are concerned that his high blood pressure is what caused his stroke. The Plavix is used to prevent blood clots. There are some medications that do combine the actions of some of these drugs. For instance, Uniretic is both a diuretic and an Ace inhibitor. It sounds like this doc. is covering all bases and using all the standard meds that are used for high BP. Aside from taking the meds your brother needs to reduce his salt intake, if he smokes he has to stop, get exercise and watch his weight. This article discussed that doctors need to try combinations of meds to see if these will lower his pressure. Quite often, one medication can do the trick. See the Mayo Clinic's discussion on this issur http://www.mayoclinic.com/health/high-blood-pressure-medication/HI00028
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hi iam an mbbs student..2nd semester..for the past 2 weeks i had continous exams without break..for the last two three days im feeling really exhausted nd tired..nd as my exams didnt go so well im feeling really low nd miserable...i checked my blood pressure today and found it to be 159/108...i know its high..i wanted to kno weather its a serious case nd shud i start medication...or i shud wait till next week and see weather it gets to normal

doctor1 MD

My daughter age 29, very good health, very active, lhas developed over several readings at doctor s office high blood pressure, all blood work came out fine. she has been on birth control pills for 12 years. Can this be the problem. she also has been feeling lightheaded for 2 weeks. she did have a cold/allergies about 3 weeks ago.

doctor1 MD

They checked it 2 more times before they gave me some pill which they said should bring my bp down fast but 30 mins later it was 156/104, I have checked it twice within the passed 30 mins and it s 154/96. Should I go 2 the ER ? I haven t a bad headache all day. I am 32 female and overweight.

Recent questions on  Diabetes

doctor1 MD

hi iam a diabetic patient and suffering from erectile dysfunctionlegs ,feet and muscles pain.iam under insulin and my sugar is almost normal,my cholostrel is below 7 while blood pressure is at 140/85.I had recently a buy pass..i have visited a neuroligist and has prescribed to use tablets which would help in blood flow

doctor1 MD

my husband was diagnosed with hemochromotosis in June 2013, after 8 hospital stays and numerous test he now has liver failure, diabetes and stage D heart failure. His EF rate was betweeen 5-10% now at 20% according to latest Echo, but he can barely walk or talk without being winded. He is on the liver and transplant list as a 1B waiting at home on dobutomine, how long can one stay on the drug without damage to organs? The dr wants to do a right heart cath to measure pressures now sure why...thanks

doctor1 MD

i am a diabetic, testing pp fasting every month, mostly the readings are 130 pp 140. For the last few months, I am getting pain while urinating in penis and immediately after urinating, not always, sometimes - once a week. There is no stone found in ultrasound, all reports normal, urine culture normal and urine routine test is also normal. in last six months, have lost 5 kgs of weight. pl advise.

doctor1 MD

I AM HAVING SOFT STOOLS FOR THE PAST 3 MONTHS. I AM ALSO DIABETIC - FASTING 128, PP -148. I STARTED HAVING SOME ALOPATHY FOR THE PAST 2 MONTHS FOR SUGAR. I DON T HAVE ANY ABDOMINAL PAIN. WHAT COULD BE THE REASONS FOR SOFT STOOLS, MOREOVER, I ALSO FEEL LIKE GOING TO LATRINE TWO-THREE TIMES A DAY. I HAD LEFT TESTES REMOVED 5 YEARS BECAUSE OF TUMOR IT WAS CANCER CA. MOST OF MY REPORTS ARE NORMAL. I HAVE ALSO 5-7 KGS WEIGHT IN 2-3 MONTHS. PLEASE SUGGEST REMEDIES HOW TO GET NORMAL STOOL, AND HOW TO INCREASE WEIGHT. I AM 41 YEARS OLD. MY NAME IS G.S. KANNAN FROM KOLKATA.

doctor1 MD

Yes, really I would like to know why after I eat I feel drained, sometimes shaky and need to go to sleep

doctor1 MD

Hello. For the past few weeks I have been urinating a lot and my urine is very clear. Is this cause for concern?

doctor1 MD

We have consulted a doctor and she has prescribed Tab Duphaston (10 mg) twice daily. Could you advise us of its purpose and if it has any side effects in long-term. We would really appreciate your advice on this.